Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Blacksburg, VA

July 16, 1997Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 1997, 1:24 PM EDT for Wilkes County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1997, 1:24 PM EDT (17:24 UTC)
Expired
Jul 16, 1997, 2:15 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS01 KRNK 161728 RRA
SVRRNK
NCC193-161815-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT WED JUL 16 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...NORTHERN WILKES COUNTY
 
AT 124 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 12 MILES NORTH NORTHWEST OF WILKESBORO OR 5 MILES
NORTHEAST OF WILBAR MOVING SOUTH AT 5 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 WILBAR                          AROUND 155 PM EDT
 MULBERRY                        AROUND 205 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:27 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 16, 9:27 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED JUL 16 1997

RECOMMENDATIONS...
.RDU...WUD PREFER LOW-MID 90S PIEDMONT TODAY.
.WBC...NEED TO OPEN RANGE OF MAXES E OF BLU RDG TO LOW-MID 90S.
.CRW...NONE.

DISCUSSION...
   SO FAR 88-D DRY. TEMPS CLIMBING A LTL MORE RPDLY THAN FCST...
AND BELIEVE MID 90S WILL BE PREVALENT OVER PIEDMONTS VA/NC TDAY.
POPS LOOK GOOD EVERYWHERE.
   AM SNDG LOOKS SCARY WITH 87 MAX T AND 64DP.== 4K+ CAPE.
UNMODIFIED AM LI IS -5 AND CAP IS ONLY 2 DEG.... SHUD SEE SOME
POTENT STORMS THIS PM.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:05 PM EDTSevere Thunderstorm WarningRNKRockingham50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.